Montana, 2012Damaging Wind in Montana, May 21, 2012
May 21, 2012 · NWS TFX · 1 event in 1 county or zone
Strong thunderstorms produced gusty winds in Beaverhead County. Wind gusts to 59 mph were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms produced gusty winds in Beaverhead County. Wind gusts to 59 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 21, 1:57 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, May 21, 1:57 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT MON MAY 21 2012
.DISCUSSION...
TONIGHT THROUGH WEDNESDAY...UPPER TROF WILL MOVE TO WESTERN
MONTANA TONIGHT. MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT AHEAD OF
THE TROF CONTINUES TO SPAWN SHOWERS AND ISOLATED THUNDERSTORMS.
THUNDERSTORMS WILL END LATER THIS EVENING BUT MODELS BRING ANOTHER
SURGE OF SHOWERS ACROSS THE AREA AFTER MIDNIGHT. WESTERLY...DOWNSLOPE
FLOW ALOFT...WILL LESSEN CHANCES OF PRECIPITATION ACROSS THE NORTH
ON TUESDAY AND TUESDAY NIGHT. SURFACE WINDS WILL BECOME BREEZY
ACROSS THE PLAINS. A BROAD UPPER TROF WILL RESIDE OVER THE AREA
WEDNESDAY AND SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
REMAIN A POSSIBILITY. COOLER AIR WILL DROP TEMPERATURES FOR THE
NEXT COUPLE OF DAYS. SNOW LEVELS WILL DROP TO AROUND 5500 FEET
ACROSS THE NORTH ON WEDNESDAY AND SOME SNOW IS POSSIBLE AT THE
HIGHER ELEVATIONS. TEMPERATURES WILL DROP BELOW SEASONAL AVERAGES
BY WEDNESDAY.
WEDNESDAY NIGHT THROUGH MONDAY...FOR THE FIRST PART OF THE PERIOD
MODELS POINT TO AN UPPER LOW OVER SOUTHERN CANADA WITH A BROAD UPPER
TROUGH OVER THE FORECAST AREA. IT LOOKS LIKE THE AIRMASS WILL BE
WEAKLY UNSTABLE SO WILL CONTINUE THE IDEA OF SCATTERED SHOWERS FOR
THURSDAY. MODELS CONTINUE THE IDEA OF DEVELOPING AN UPPER LOW OVER
THE SOUTHWEST U.S. BY LATE IN THE WEEK. THIS UPPER LOW IS NOW
FORECAST TO MOVE NORTHEAST AND INTO MONTANA OVER THE WEEKEND.
WHEREAS YESTERDAY THE ECMWF AND GEM (CANADIAN) MODELS WERE IN FAIR
AGREEMENT WITH UPPER AIR FEATURES AND THE GFS WAS AN OUTLIER..THIS
SUNDAY NIGHT THE GFS AND ECMWF MODELS ARE IN FAIR AGREEMENT AND THE
GEM IS AN OUTLIER. MODEL CONSISTENCY OVERALL IS NOT GOOD SO
CONFIDENCE IN THE TRACK AND TIMING OF THE UPPER LOW IS LOW AT THIS
POINT. BASED ON LATEST MODEL GUIDANCE HAVE MADE ADJUSTMENTS TO THE
CHANCES OF PRECIPITATION FOR LATER THIS WEEK. IN PARTICULAR HAVE
LOWERED THE CHANCES OF PRECIPITATION OVER PORTIONS OF THE WESTERN
ZONES FOR THURSDAY NIGHT AND LOWERED THE CHANCES OF PRECIPITATION IN
THE NORTH ON FRIDAY. THIS IS BASED ON THE MODELS IDEA OF BEING
SLOWER SPREADING PRECIPITATION NORTH. THE GFS AND ECMWF TAKE THE
UPPER LOW INTO CANADA BY LATE SUNDAY SO BEGAN THE TREND OF LOWERING
THE CHANCES OF PRECIPITATION SUNDAY. THERE IS SOME INDICATION FROM
GUIDANCE THAT THE UPPER LOW MIGHT BE SLOWER TO MOVE NORTHEAST THAN
WHAT THE GFS AND ECMWF FORECAST SO WILL NEED TO MONITOR THIS. LIKE
YESTERDAY MODELS FORECAST A COOLER AIRMASS TO MOVE SOUTH OVER THE
PLAINS THURSDAY. EXPECT BELOW NORMAL TEMPERATURES AT LEAST INTO THE
EARLY WEEKEND WITH NEAR NORMAL TEMPERATURES POSSIBLE LATE IN THE
WEEKEND. BLANK
&&
.AVIATION...
UPDATED 1740Z.
GENERALLY VFR CONDITIONS WITH SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS DEVELOPING THIS AFTERNOON. THERE WILL BE A RISK OF
GUSTY WINDS TO 40 KTS AND SMALL HAIL ASSOCIATED WITH THE
THUNDERSTORMS. EXPECT LOCAL IFR CEILINGS AND VISIBILITIES IN
STRONGER THUNDERSTORMS THIS AFTERNOON AND EARLY AFTERNOON. SUK
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 52 65 41 58 / 60 40 10 30
CTB 47 62 38 56 / 60 40 10 30
HLN 52 65 41 57 / 60 50 30 40
BZN 47 64 36 55 / 50 60 50 40
WEY 40 56 31 45 / 40 70 60 50
DLN 47 63 35 53 / 50 60 30 30
HVR 51 70 40 62 / 50 50 10 30
LWT 48 63 37 55 / 40 50 10 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...EMANUEL
LONG TERM...BLANK
AVIATION...SUK
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 21, 4:30 AM MST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT MON MAY 21 2012
MTZ008>015-044>055-221130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
530 AM MDT MON MAY 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A COOL AND WET PATTERN IS EXPECTED BEGINNING TUESDAY THROUGH THE
MEMORIAL DAY WEEKEND. WHILE LIGHT RAIN IS EXPECTED OVER THE PLAINS
AND VALLEYS...SOME SNOW ACCUMULATIONS ARE POSSIBLE IN THE
MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 21, 4:25 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 PM MDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HEAVY RAIN WHITE SULPHUR SPRINGS 46.54N 110.90W
05/21/2012 M1.13 INCH MEAGHER MT TRAINED SPOTTER
1.13 INCHES OF RAIN IN ABOUT AN HOUR WITH STRONG WINDS
BENDING SOME TREE TOPS.
&&
GUSTAFSONThunderstorm Wind, Beaverhead
- When
- May 21, 4:47 PM MST
- Where
- Beaverhead County, 8 mi WSW of Grant
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.976, -113.221
A thunderstorm produced a wind gust to 59 mph at Grant 8WSW (the Brenner RAWS site).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, May 21, 2012$35,000 · 6 events
- Flash Flooding and Flooding in Virginia, May 21 to 24, 201231 events
- Flash Flood and Hail in North Carolina, May 21, 2012$20,000 · 0.75 in hail · 4 events
- Hail and Damaging Winds in New Mexico, May 21, 20121.5 in hail · 15 events
- Hail and Damaging Winds in Alabama, May 21 to 22, 20121 in hail · 13 events
- Hail and Damaging Winds in Georgia, May 21, 2012$8,000 · 1 in hail · 10 events
- Hail in Arkansas, May 21, 2012$15,000 · 1.75 in hail · 1 event
- Hail in Nebraska, May 21, 20121 in hail · 7 events
- Tornado and Hail in Texas, May 21, 2012EF0 · 7 events
- Flash Flooding and Hail in Kentucky, May 21, 2012$1,000 · 1 in hail · 6 events
- Hail in Alabama, May 21, 20121 in hail · 6 events
- Hail in Alabama, May 21, 20121.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382508.